Alert archive / Puerto Rico / Flash Flood Warnings in 2013

Flash Flood Warning 18, NWS JSJ

May 21, 2013

NWS JSJ issued this flash flood warning at May 21, 2013, 3:16 PM CDT. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2013, 3:16 PM CDT (20:16 UTC)
Expired
May 21, 2013, 5:45 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 33 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 3:47 PM CDTFLOODSan Juan, PRBRIDGE BELOW ROAD PR-1 ROAD SAN ROBERTO NEAR INTERAMERICAN UNIVERSITY WAS REPORTED FLOODED.
May 21, 4:06 PM CDTFLOODSan Juan, PRROOSEVELT AVENUE WAS REPORTED FLOODED IN FRONT OF AURORITA RESTAURANT.
May 21, 4:25 PM CDTFLASH FLOODSan Juan, PRU.S.G.S RIVER SENSOR INDICATED RIO PIEDRAS WAS OUT OF ITS BANKS AND PEAK AT 20.26 FEET. THE FLOOD STAGE IS 15 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WGCA52 TJSJ 212016
FFWSJU
PRC061-127-212245-
/O.NEW.TJSJ.FF.W.0018.130521T2016Z-130521T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
416 PM AST TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     GUAYNABO
     SAN JUAN

* UNTIL 645 PM AST

* AT 411 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SHOWERS AND ISOLATED THUNDERSTORMS EXTENDING FROM CAROLINA WEST TO 
BAYAMON. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR HAVE BEEN 
OBSERVED WITH THESE SHOWERS OVER RIO PIEDRAS AND GUAYNABO. THIS WILL 
RESULT IN FLASH FLOODING OF CREEKS AND CHANNELS AND SIGNIFICANT 
URBAN FLOODING IN URBAN AND POOR DRAINAGE AREAS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1844 6606 1837 6604 1838 6611 1845 6610

$$

EM

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
635 
WGCA72 TJSJ 212116
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
516 PM AST TUE MAY 21 2013

PRC061-127-212245-
/O.CON.TJSJ.FF.W.0018.000000T0000Z-130521T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUAYNABO PR-SAN JUAN PR-
516 PM AST TUE MAY 21 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM AST FOR SAN
JUAN AND GUAYNABO MUNICIPALITIES...

FOR THE RIO PIEDRAS NEAR HATO REY- RPOP4
     FLOOD STAGE - 15 FEET.
     AT 509 PM AST THE USGS SENSOR INDICATED THE RIVER HAD RISEN    
TO...19.99 FEET. MODERATE FLOODING IS FORECAST.

AT 509 PM AST...EMERGENCY MANAGEMENT OFFICIALS AND PUBLIC REPORTED 
SEVERAL ROADS IN SAN JUAN AND GUAYNABO FLOODED. MODERATE TO HEAVY 
RAINFALL WILL CONTINUE TO AFFECT THESE MUNICIPALITIES THROUGH AT 
LEAST 645 PM AST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1844 6606 1837 6604 1838 6611 1845 6610

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
343 
WGCA72 TJSJ 212247
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
647 PM AST TUE MAY 21 2013

PRC061-127-212255-
/O.EXP.TJSJ.FF.W.0018.000000T0000Z-130521T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUAYNABO PR-SAN JUAN PR-
647 PM AST TUE MAY 21 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SAN JUAN AND GUAYNABO
MUNICIPALITIES...

HEAVY RAINS HAS DISSIPATED OR MOVED AWAY FROM THE WARNED AREA 
THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRED

LAT...LON 1844 6606 1837 6604 1838 6611 1845 6610

$$

EM

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 21, 2:00 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 21, 2:00 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
300 PM AST TUE MAY 21 2013

.SYNOPSIS...A MODERATE TO FRESH TRADE WIND FLOW WILL CONTINUE TO
PREVAIL ACROSS THE LOCAL ISLANDS AND REGIONAL WATERS AS SURFACE
HIGH PRESSURE DOMINATES THE CENTRAL ATLANTIC. WEAK TROPICAL WAVE
WILL CONTINUE TO MOVE WEST...AND AWAY FROM THE LOCAL AREA TONIGHT.
UPPER LEVEL PERTURBATIONS ARE EXPECTED TO STREAM ACROSS THE
FORECAST AREA OVER THE NEXT FEW DAYS.

&&

.DISCUSSION...CLOUDINESS AND SHOWERS WITH ISOLATED THUNDERSTORMS
HAVE BEEN DETECTED THROUGHOUT THE DAY. THESE SHOWERS AND
THUNDERSTORMS WERE FAST MOVERS...AND THEREFORE NO MAJOR FLOOD
PROBLEMS HAVE BEEN REPORTED. HOWEVER...A COUPLE OF FLS'S HAVE
BEEN ISSUED.

WEAK TROPICAL WAVE...NOW LOCATED SOUTH OF THE LOCAL AREA...WILL
CONTINUE TO MOVE WEST AT AROUND 10-15 KNOTS...AND AWAY FROM THE
FORECAST AREA TONIGHT. THE NORTHERN PERIPHERY OF AFOREMENTIONED
TROPICAL WAVE WILL CONTINUE TO LEAD TO SCATTERED/LOCALLY NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE FORECAST AREA...
ESPECIALLY OVER THE EAST AND SOUTHEAST COASTAL AREAS OF PUERTO
RICO...SAINT CROIX AND THE CARIBBEAN WATERS THIS EVENING AND
TONIGHT.

AS UPPER LEVEL PERTURBATIONS STREAM ACROSS THE AREA...WET AND
UNSTABLE CONDITIONS WILL CONTINUE WITH A GOOD CHANCE OF SHOWER
AND THUNDERSTORM ACTIVITY AT LEAST THROUGH WEDNESDAY. AT THIS
TIME...A SHORT BREAK IS EXPECTED BY THE END OF THE WORK WEEK...
AS LOW LEVEL MOISTURE DECREASE. HOWEVER...THERE IS ENOUGH MOISTURE
TO COMBINE WITH LOCAL AFFECTS AND DIURNAL HEATING TO RESULT IN
SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON ACROSS WESTERN PUERTO
RICO. MODEL GUIDANCE CONTINUED TO INDICATE AN INCREASE IN LOW
LEVEL MOISTURE AND FAVORABLE UPPER LEVEL DYNAMICS BY THE WEEKEND
INTO THE UPCOMING WEEK AS AN EASTERLY WAVE MOVES ACROSS THE AREA.

&&

.AVIATION...VFR ARE EXPECTED TO PREVAIL ACROSS ALL THE TERMINAL
EXCEPT IN SHRA/TSRA NEAR TJMZ ALONG WITH SOME OBSC MTNS ACROSS
INTERIOR OF PR. VFR CONDS EXPECTED EVERYWHERE AFT 21/22Z. LLVL
WIND FM E TO ESE AT 10-20 KT...HIGHER GUSTS UP TO 30 KT NEAR
SHRA/TSRA.

&&

.MARINE...MODERATE TO FRESH WINDS AND SEAS OF 6 FEET EXPECTED
THROUGH THE FORECAST PERIOD. THE MAIN HAZARD FOR THE MARINERS IS
CLOUD TO WATER LIGHTNING PRODUCING BY THUNDERSTORMS OVER THE
REGIONAL WATERS...ESPECIALLY THE CARIBBEAN LOCAL WATERS. SEAS WILL
INCREASE TO 7 FEET OVER MUCH OF THE ATLANTIC WATERS ON WEDNESDAY
AND THEREFORE SMALL CRAFT ADVISORIES WILL BE REQUIRED.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  86  78  86 /  40  40  30  30
STT  77  87  77  87 /  50  50  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...SMALL CRAFT ADVISORY FROM 3 PM WEDNESDAY TO 6 AM AST SATURDAY
     FOR ANEGADA PASSAGE SOUTHWARD TO 17N-CARIBBEAN WATERS OF
     PUERTO RICO FROM 10 NM TO 17N.

     SMALL CRAFT ADVISORY FROM 9 AM WEDNESDAY TO 6 AM AST SATURDAY
     FOR ATLC WATERS OF PUERTO RICO AND USVI FROM 10NM TO 19.5N.

&&

11/23
Hazardous weather outlook, May 21, 11:00 AM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
1200 PM AST TUE MAY 21 2013

AMZ710>745-PRZ001>013-221600-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
1200 PM AST TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS
OF THE LOCAL ISLANDS DURING THE AFTERNOON AND EVENING HOURS.
THESE SHOWERS AND THUNDERSTORMS HAVE THE CAPABILITY OF
PRODUCING MODERATE TO LOCALLY HEAVY RAINFALL WHICH WILL LEAD
TO URBAN FLOODING AND RISES ON SMALL STREAM AND CREEK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...FLOODING REPORTS WOULD BE
APPRECIATED.

AMZ715-725-VIZ001-002-221600-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
1200 PM AST TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS
OF THE LOCAL ISLANDS DURING THE AFTERNOON AND EVENING HOURS.
THESE SHOWERS AND THUNDERSTORMS HAVE THE CAPABILITY OF
PRODUCING MODERATE TO LOCALLY HEAVY RAINFALL WHICH WILL LEAD
TO URBAN FLOODING AND RISES ON SMALL STREAM AND CREEK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...FLOODING REPORTS WOULD BE
APPRECIATED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:31 AM CDTSmall Craft AdvisoryJSJ4 days
May 21, 3:31 AM CDTSmall Craft AdvisoryJSJ7 hr
May 21, 11:04 AM CDTAreal Flood AdvisoryJSJ8 hr
May 21, 1:43 PM CDTAreal Flood AdvisoryJSJ4 hr
May 21, 3:27 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.